CASE REPORT: OLANZAPINE INDUCED BLEPHAROSPASM
*Dr. Rima Fernandes and Dr. Sanjiv Kale
Olanzapine is an atypical (second generation) antipsychotic. Its common side effects are weight gain, metabolic disturbances including diabetes mellitus and dyslipidemia. Blepharospasm is an abnormal involuntary blinking or spasm of the eyelid muscles (orbicularis oculi, procures and corrugated superciliaris). Blepharospasm is an unusual side effect of Olanzapine and is thought to occur due to blockage of D2 dopamine receptor in the basal ganglia. We describe a case of 16 year old male, a case of seizure disorder since 15 years in remission on antiepileptic’s. The patient developed psychotic features in the form of auditory hallucinations, persecutory delusions and agitated behaviour for which he was started on 2.5 mg olanzapine. Four months after initiation of olanzapine, the patient developed excessive, involuntary blinking movements of both eyelids. This symptom could have been the result of olanzapine therapy. However, since blepharospasm is an infrequent side effect of olanzapine therapy, hence, the case report.
Keywords: Olanzapine, blepharospasm, antipsychotics.
[Full Text Article]